Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

Had a severe case of Giant Cell Arteritis. Have adrenal gland deficiency because of taking Predisone. Reason for dropping of energy level?

User rating for this question
Very Good
Answered by

Addiction Medicine Specialist
Practicing since : 2002
Answered : 1486 Questions
In 2000 I had a severe case of Giant Cell Arteritis and have been on Predisone eer since. I am a 77 year old female and have been told I have adrenal gland deficiency because of taking Predisone for so long. It has been reduced down to 3 miligrams per day and seems to be the lowest I can go to keep symptoms of the adrenal deficiency under control. My concern now is that I have energy in the morning when I take my medicine and am fine until afternoon when my energy level drops dramatically and I can't get anything done at home if I don't do it in the morning. I wonder if I should up the predisone a little bit to feel better since I am getting older?
Posted Sat, 2 Nov 2013 in Thyroid Problem and Hormonal Problems
Answered by Dr. Preeti Parakh 2 hours later
Brief Answer:
No, you shouldn't do it yourself.

Detailed Answer:

Welcome to Healthcare Magic!

Your present problem of weakness and fatigue in the morning could be due to low steroid levels in the body. However, they could also be due to the side effects of prednisone like water retention, electrolyte disturbances, depression, myopathy etc. If the present weakness is due to any of these side effects, then it is likely to worsen if you increase the dose of prednisone, and may even be life threatening. I am particularly worried about the sodium and water retention and the low potassium level that prednisone causes as it can cause arrythmia and death.

That is why, I feel that you should not hike up the dose yourself. It will be prudent to see a doctor, get some blood tests done and once your doctor is sure that the weakness is not due to any other reason, then only the dose should be hiked. Moreover, prednisone also causes calcium loss which may be particularly harmful for you as you have had a hip replacement. Your doctor may also choose to shift you to a longer acting steroid rather than hiking up prednisone.

Hope this helps you. Please feel free to ask if you need any clarifications.

Best wishes.

Dr Preeti Parakh
MD Psychiatry

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor